Accéder directement au contenu Accéder directement à la navigation
Article dans une revue

Magnesium deficiency an underdiagnosed effect of long term use of proton pump inhibitors?

Abstract : Introduction:The potential association between chronic proton pump inhibitors(PPIs) and hypomagnesemia is now better documented and possibly related toreduced intestinal absorption by these drugs.Material and methods:A recent case notified to the Amiens Picardie pharma-covigilance regional center prompted us to evaluate the potential role of PPIs inhypomagnesemia registered in our hospital in the past twelve months (November2014 to November 2015). Results:The case concerned a 70-year-old patient known to be treated byrabeprazole from at least 2006 to 2012, and then by esomeprazole for symp-tomatic gastroesophagead reflux. The first clinical symptoms apparently linkedto hypomagnesemia occurred in 2012 with several repetitive episods of con-vulsives with a complete negative medical check-up. Then, confusional epi-sodes occurred. The biological abnormalities found were unexplained,hypokalemia and hypocalcemia leading to find severe hypomagnesemia. Intra-venous and then oral magnesium supplementation was administred with arelative increase of magnesia without success to normalize this parameter.The PPI treatment was continued until 2015 when the role of the PPI wassuspected; it was then interrupted and followed by a normalization of magne-semia.In the database of biochemical results in our hospital, 59 patients were detectedto have magnesium under 0.5 mmol/L (N0.8–1).Among these patients, the analysis of clinical data available lead to find a connection between long-term use of PPIs and hypomagnesemia in at least 12 cases.In these patients (excluding one in which the role of a PPI was suspected whenstopping the treatment and with the possibility to stop magnesium supplementa-tion) PPI was continued and its role not discussed. Discussion/Conclusion:For the time being, the role of long-term PPI treat-ments when inducing hypomagnesemia is not frequently known, and for thisreason, research in the subject is needed
Type de document :
Article dans une revue
Liste complète des métadonnées

https://hal-u-picardie.archives-ouvertes.fr/hal-03563590
Contributeur : Louise DESSAIVRE Connectez-vous pour contacter le contributeur
Soumis le : mercredi 9 février 2022 - 18:27:32
Dernière modification le : mercredi 24 août 2022 - 16:52:27

Identifiants

  • HAL Id : hal-03563590, version 1

Citation

Y. Mahboub, L. Mondet, M. Pierson-Marchandise, C. Luque, J. Moragny, et al.. Magnesium deficiency an underdiagnosed effect of long term use of proton pump inhibitors?. Fundamental & Clinical Pharmacology, Wiley, 2016, Special Issue: Abstracts of the 20th Annual Meeting of French Society of Pharmacology and Therapeutics, 30 (1, SI), pp.69. ⟨hal-03563590⟩

Partager

Métriques

Consultations de la notice

21